|

Q&A: Is there a way to prevent niacin rash?

Consumer Reports News: September 29, 2009 10:33 AM

I take 500 milligrams a day of niacin to control my triglycerides. After I take the pill my face flushes and an itchy rash appears. Is there a way to prevent this? —S.D., Sharon, Mass.

Yes. Flushing and rash are the most common side effects of niacin, a preferred treatment for high triglycerides, a type of artery-clogging fat. Steps that can reduce those effects include taking aspirin or ibuprofen (Advil, Motrin IB, and generic) 30 to 60 minutes before the niacin; taking niacin with a snack or meal; avoiding hot beverages, baths, or showers within an hour or so of your dose; taking your dose before bedtime; and using the lowest effective dose.

Read more about the special precautions you should follow before taking niacin , take a look at the evidence for niacin as a treatment for high cholesterol  (subscribers only), and find out why you should not take niacin with Lipitor .   
   

E-mail Newsletters

FREE e-mail Newsletters! Choose from cars, safety, health, and more!
Already signed-up?
Manage your newsletters here too.

Health News

Connect

and safety with
subscribers and fans

Follow us on:

Cars

Cars New Car Price Report
Find out what the dealers don't want you to know! Get dealer pricing information on a new car with the New Car Price Report.

Order Your Report

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more